October 10th, 2023
Heroin was introduced to many people in the film ‘Trainspotting’ with perhaps the most famous scene dramatising the main character’s shocking heroin withdrawal experience. While the scene may have exaggerated the reality, heroin detox can cause severe withdrawal symptoms that are both extremely unpleasant and potentially dangerous. Despite this, heroin detox is very important in overcoming heroin addiction as it removes all traces of the drug from your body and gives you a clean slate to begin heroin rehab treatment and aftercare. Here, we explain how to detox from heroin safely, the common heroin withdrawal symptoms you may experience and the medication you may be prescribed.
The effects of heroin withdrawal
Heroin is a powerful opioid drug that is derived from morphine. It works by binding to opioid receptors in the brain and spinal cord, which reduces pain and produces a feeling of euphoria. With prolonged and excessive use of heroin, your body becomes dependent on the drug in order to feel normal.
When you go through heroin detox (when you stop taking the drug), your body is no longer getting the drug it needs, which can lead to uncomfortable and even dangerous withdrawal symptoms. This is because the opioid receptors in your brain are now under-stimulated. Heroin withdrawal symptoms then flare up because your body is essentially in shock from not having the drug.
Heroin withdrawal symptoms
Withdrawal symptoms can start as early as a few hours after your last dose of heroin. The length and severity of heroin withdrawal can depend on a number of factors, including how much heroin you were using, how often you were using it and how long you’ve been addicted.
As heroin is a drug that affects both the mind and the body, it is possible to become both physically and psychologically dependent on the drug. This means that when you go through heroin detox, you are likely to experience both physical and psychological withdrawal symptoms. These may include:
Physical heroin withdrawal symptoms
- muscle pain
- bone pain
- goose pimples
- cold skin
- leg twitches
Psychological heroin withdrawal symptoms
- mood swings
- decision-making issues
As well as these heroin withdrawal symptoms, you will also experience extreme cravings. Some people even experience hallucinations during heroin withdrawal. This is because heroin can cause changes in the way that your brain processes information, and it can take some time for your brain to adjust to not having the drug.
How to detox from heroin safely
Heroin detox can be completed with a sudden withdrawal from the drug or with a gradual reduction over a period of time. In many instances, a replacement opioid drug will be prescribed to help reduce the impact of the withdrawal process, making it easier to cope and less likely that you will return to the drug.
At UKAT, we provide full medical detox to clients under the care and supervision of our medical team, who will also provide you with any medication you need to make your heroin detox safe and comfortable.
Detoxing from heroin at home alone can be extremely dangerous. Without the care and supervision of a medical team, it is easy to become unwell during heroin detox. This is because the heroin withdrawal symptoms can be so severe and can lead to hallucinations, extreme dehydration, malnutrition and even organ failure.
What to expect from heroin detox
Everybody reacts differently to detoxing from heroin, and the symptoms you experience will depend on a number of factors, including how much heroin you were using and how long you have been addicted. While times may vary, below is a general timeline of what to expect from heroin withdrawal:
6 to 12 hours after the last dose
The first heroin withdrawal symptoms usually appear within hours of the last dose of heroin being taken. These symptoms may include drug-seeking behaviour, cravings and anxiety. As the detox progresses, other symptoms such as yawning, watery eyes, runny nose, restlessness, and sweating may appear.
24 to 36 hours after the last dose
The worst of the symptoms will have appeared during the first two to three days. These symptoms are more intense than the initial ones and may include irritability, dilated pupils, leg cramps, muscle twitches, and loss of appetite. The next symptoms to appear are usually the worst and may include low-grade fever, increased blood pressure, stomach cramps, nausea, vomiting, diarrhoea, rapid breathing, and weakness. Most of the symptoms will peak at about 2-3 days.
7 to 10 days after the last dose
Once symptoms have peaked, they will begin to subside and usually after around seven to ten days, most will have disappeared.
More than 10 days after the last dose
Although most of the heroin withdrawal symptoms you experience will be gone at this stage, some may linger on for weeks; these might be sleeplessness, anxiety, muscle aches, and weakness. You may also experience cravings for many months.
Myths about heroin detox
- Heroin detox is just like going cold turkey…
Cold turkey is when you stop using heroin suddenly without any medical help or tapering down your dose first. This can be extremely dangerous and it is not recommended. Heroin detox should always be done under the care of a medical team in a safe and comfortable environment.
- Heroin withdrawal is not dangerous if you haven’t been addicted for too long…
While it is true that the longer you have been addicted to heroin, the more severe your withdrawal symptoms will be, it is still possible to experience dangerous and life-threatening withdrawal symptoms even if you haven’t been using for very long.
- There is no such thing as comfortable heroin detox…
With the help of our medical team and prescribed medication, you should be able to detox from heroin comfortably and with minimal discomfort.
- The way you use heroin (i.e. smoking heroin or injecting it) affects the length and severity of heroin withdrawal symptoms…
The method of administration does not affect the length or severity of withdrawal symptoms. Detoxing from heroin, no matter how you take it, can be a difficult and lengthy process.
The benefits of heroin detox
While heroin detox can be a difficult and uncomfortable process, it is a crucial first step on the road to recovery. Once you have detoxed from heroin, your body will begin to heal and repair the damage that has been done. You will also be able to think more clearly and make better decisions about your life and your future.
Heroin can also have a serious impact on every other aspect of your life including your work, your relationships, and your finances. Once you are free from heroin, you will be able to focus on these other areas of your life and start to rebuild them.
Heroin detox is just the start of your journey to recovery but it is an important step. It will give you a clean slate to begin therapy for heroin addiction so that you can start to build a new life for yourself. At UKAT, we provide every stage of recovery from heroin detox to treatment to aftercare so get in touch with us today.
What to do next?
When it comes to heroin detox, there is no time like the present to get started. The sooner you begin the detox process, the sooner you can start your new life free of heroin and its devastating consequences.
It is normal to be worried about heroin withdrawal symptoms, but the idea of withdrawal is often worse than the reality. With the help of our medical team and prescribed medication, you will be able to detox from heroin safely and with minimal discomfort.
UKAT has heroin detox centres around the UK so you are sure to find one near you. Get in touch with us today and we will be happy to help.
Frequently asked questions
How can I support a loved one during heroin withdrawal and detox?
The best thing you can do for a loved one is to support them during their detox process and be there for them. It is important to remember that they are going through a difficult time and that heroin withdrawal can affect their moods, actions and ability to think clearly. Try to be understanding and patient with them and offer help and assistance where you can.
Where can I get a heroin detox treatment?
UKAT has a number of industry-leading heroin detox and recovery centres located all around the UK. These include:
Can I die from heroin withdrawal?
Yes, heroin withdrawal can be dangerous and, in some cases, it can lead to death. The risk of death is dramatically increased if you have pre-existing health conditions or if you try to detox from heroin at home without medical supervision.